see also/voire aussi : Vitamin A in severe malnutrition and vitamin A deficiency in Zambia
|VITAMIN A SUPPLEMENTATION||Beatrice Mazinza Kawana||17.05.99|
|Re: VITAMIN A SUPPLEMENTATION||Ian Darnton-Hill||17.05.99|
|Re: VITAMIN A SUPPLEMENTATION||Festo Kavishe||18.05.99|
|Re: VITAMIN A SUPPLEMENTATION||Laurie Aomari||18.05.99|
|Vitamin A Supplementation||no name||19.05.99|
|vit A supplementation||Laurie Aomari||21.05.99|
From: "National Food and Nutrition Commission" <nfncatzamnet.zm>
Subject: VITAMIN A SUPPLEMENTATION
Date: Mon, 17 May 1999 14:31:05 +0200
I am writting from the National Food and Nutrition Commission, a statutory body that advises government on Nutrition matters and falls under the Ministry of Health. For the past 2 years my country has conducted National Immunisation Days (NIDs) and in 1998 we managed to incorporate Vitamin A supplementation to all children 6-59months. However, we also do conduct Vitamin A supplementation i.e. as routine supplementation during the Vitamin A week and this falls in February. However due to unforseen circumstances, the Vitamin A week was delayed this year up to March and as a result instructions were given that children should continually be supplemented as they attend health centres. This years NIDs are around the corner i.e. August, 1999. Therefore my question is if a child was supplemented for aguements' sake say 2 months or even 3 months ago, worse still maybe 2 weeks before NIDs, Will it be safe to supplement such a child again during NIDs. What implications will this have on the child as we all know that this age group is supposed to be supplemented every 6 months but however during massive campaigns like during NIDs wouldn't it be advisable to supplement them again?
Your quickest reply will be highly appreciated.
Miss Beatrice Mazinza Kawana
National Food and Nutrition Commission
P.O. Box 32669, LUSAKA, ZAMBIA
Date: Mon, 17 May 1999 18:12:11 -0400
From: "Ian Darnton-Hill" <IDarnton-Hillathki.org>
Subject: Re: VITAMIN A SUPPLEMENTATION Mime-Version: 1.0
In my opinion, in a vitamin A deficient (or even marginally deficient) population it is better to give all the children of the targetted age group a capsule. The logistics of trying to identify which children may have had a capsule in the last couple of weeks or months would be a nightmare- especially in terms of training. Any side effects are going to be transitory, and far less serious than a child being vitamin A deficient.
Date: Tue, 18 May 1999 10:13:03 +0100
Subject: Re: VITAMIN A SUPPLEMENTATION
I agree with Ian. Since the population is normally vitamin A deficient, the risk is minimal and transitory.
Festo Kavishe, UNICEF, Asmara.
Date: Tue, 18 May 1999 11:20:23 -0400
From: Laurie Aomari <LAomariatilsi.org>
Subject: Re: : VITAMIN A SUPPLEMENTATION
After seeing this message yesterday on the listserve, I asked Dr. Alfred Sommer if he would like to reply. His reply is shown below.
The new task force report mentioned at the outset should be available from the International Vitamin A Consultative Group (IVACG) later this year.
Best personal regards,
Laurie Aomari, RD
Here is the reply from Dr. Sommer:
"The new task force report on immunizations and vitamin A clearly recommend that as long as there are a month (and on the odd chance, even a couple weeks) between dosing there is nothing to fear. Remember that serum vitamin A levels spike within 1-2 days of supplementation, falling rapidly thereafter. By 1-3 months they are back where they started; invariably well below levels of a normal western child.
The basic answer: the high level of esters present after dosing are quickly cleared; a single large dose one month (or even two weeks in a small proportion) will not harm anyone, and may help many.
Dr. Alfred Sommer
Chair of the IVACG Steering Committee and Dean, School of Hygiene and Public Health The Johns Hopkins University
Date: Wed, 19 May 1999 10:08:44 -0400
From: MOST <MOSTatistiinc.com>
Subject: Vitamin A Supplementation
The following is MOST*s response to Beatrice Mazinza Kawana*s inquiry about Vitamin A supplementation.
The WHO Guidelines on Vitamin A Supplements (1997) which states that:
"Where it is absolutely certain that a high-risk child has regularly received supplements every 4-6 months, additional dosing is not necessary.
However, if a high-dose supplement has been administered more than 1 month previously, an additional dose is not harmful. In contrast, a child who has received a routine high-dose supplement within the past month should not receive an additional targeted dose". (page 5)
The WHO guidelines for the Distribution of Vitamin A during National Immunization Days (1998) states:
"To avoid delays, during NIDs the screening should be limited to asking the age of the child to ensure the correct dose is given. It is NOT necessary to screen for previous dose of vitamin A. The minimum interval between doses of vitamin A is one month. Exceptionally, the interval between doses is reduced for the treatment of measles or clinical VAD."
Risks of overdosing:
The risk of minor and transitory undesirable effects (e.g. vomiting) is low. We know the benefits of getting vitamin A, that of greatly reduced chances of children dying from severe infection. We also know that the risks of VA receipt are minimal both in terms of frequency of side effects and their severity. Ideally, these must be balanced against the added effort to screen for VAC receipt, the imprecise ways of ascertaining the timing of previous VAC receipt (thereby opening up the possibility of not giving a child a VAC who should get it) and the small risk of acute toxicity in children older than 1-2 years.
Issues related to screening:
To avoid the potential side-effects of dose duplication, reliable recording of vitamin A administration in existing records systems, e. g. immunization records, growth charts, health center or home-based health records is extremely important.
There are several concerns about the practicality of screening all children for the timing of previous VAC receipt, including:
1. Added time.
2. Inaccuracy of recall.
3. Confusion between VAC and polio vaccine. It was reported that the polio vaccine looked similar to some forms of VAC used in a previous campaign in Zambia. If this is the case, mothers may mistake the polio vaccine that will be given in July for vitamin A.)
4. The lack of an established practice of recording VAC receipt on the Under-five cards.
Therefore, MOST recommends:
1. All children should be screened to determine the child*s age (for correct dosage), and an effort should be made to screen for previous dose of vitamin A. As part of the screening, the teams should ascertain whether VA has been, in fact, delivered in the communities over the previous month. However, where screening for previous dosage is not possible or reliable, all children 6-59 months can be supplemented with vitamin A. This is consistent with the 1998 WHO guidelines.
2. When asking about the timing of previous VAC receipt, make sure that mothers are NOT referring to the polio vaccine received during the July NIDs. Health workers can show a capsule to the mother and ask "Has your child received a capsule like this in the past month"; alternatively, if they have a list of the children given a routine dose (Note: not therapeutic dose for xerophthamlia or measles) within the previous month, these children can be should be excluded from VAC administration during the NIDs.
3. For future Vit A supplementation, make sure the VAC used in Zambia has the nipple to make it easier to differentiate (as well as administer!) from the polio vaccine.
Date: Fri, 21 May 1999 19:08:35 -0400
From: Laurie Aomari <LAomariatilsi.org>
Subject: vit A supplementation
Below are the replies I received from Dr. Vinodini Reddy and Dr. Paul Arthur when I sent the vitamin A supplementation question out to several colleagues. I hope these replies will add to the useful information submitted so far to the list serve on this topic.
Best personal regards,
Laurie Aomari, RD - IVACG Secretariat
(FIRST FROM DR. REDDY AND THEN FROM DR. ARTHUR)
This is in response to the question of vitamin A supplementation from the NGO Nutrition Listserve. There is no harm in giving vitamin A on National Immunisation Days, in addition to the routine supplementation, provided the child had not received the dose in the previous one month. This can be ensured before administering the dose.
....your enquiry of 17 May was forwarded to me. Please refer them to page 5 para 2 of the Task Force document "Vitamin A Supplements -- A guide to their use in the treatment and prevention of vitamin A deficiency and xerophthalmia."
".... if a high-dose supplement has been administered MORE THAN 1 MONTH previously, an additional dose is NOT HARMFUL. In contrast, a child who has received a routine high-dose supplement within the past month should NOT receive an additional targetted dose." (caps mine)
We have stuck strictly to this recommendation for our distribution programme in Ghana, where we employ multiple strategies for delivery of supplements, to ensure that health workers routinely check the child's health record before they administer supplements.
Hope this is helpful.